MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 8.0MM FIXED {} ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. 8.0MM FIXED {} ENDCUTTING RMR; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71118224
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/24/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, procedure was performed according to the technique described, placing the definitive implant 8/7mmx28cm, once the last reamer was reached, there was difficulty due to the space of the intramedullary canal.At one point of the drilling the resistance was lost and, under the image intensifier, it was evidenced that the 8.0mm fixed endcutting reamer broke.An attempt was made to remove the piece using the olive guide and pliers, but the olive guide also broke.Different maneuvers were performed to extract the broken pieces, and finally, the rest of the guide and the reamer were removed.But under the observation of image intensifiers it was evident that there was still a piece of the reamer in the channel and the anatomical location it was too complex to remove.The patient´s health condition is stable, and no further complications were reported.This situation caused a 2 hour delay in the surgery.
 
Additional Manufacturer Narrative
The device was not returned for evaluation but the pictures were reviewed, and confirmed the device is broken.The clinical/medical investigation concluded that, although the root cause of the reported event could not be definitively concluded, user technique could not be ruled out as a potential contributing factor.S&n recommends surgical instruments be assessed prior to use and replaced as necessary.The patient impact beyond the retained foreign body (fb) and the reported extensive 2-hour surgical delay during the unexpected interventions/multiple attempts to remove the fb cannot be determined.However, although unlikely, possible micro-motion and/or migration, and local irritation/discomfort cannot be explicitly ruled out.Reportedly, the patient is stable with no further complications reported.No further medical assessment can be rendered at this time.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used or user/procedural variance.The contribution of the device to the reported incident could be corroborated as it caused 2 hour delay in the surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section d4 and h4 were updated due to new information received.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fractured along the shaft, rendering the device inoperative.The device shows signs of extensive use.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that although the root cause of the reported event could not be definitively concluded, user technique could not be ruled out as a potential contributing factor.S&n recommends surgical instruments be assessed prior to use and replaced as necessary.The patient impact beyond the retained foreign body (fb) and the reported extensive 2-hour surgical delay during the unexpected interventions/multiple attempts to remove the fb cannot be determined.However, although unlikely, possible micro-motion and/or migration, and local irritation/discomfort cannot be explicitly ruled out.Reportedly, the patient is stable with no further complications reported.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
8.0MM FIXED {} ENDCUTTING RMR
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14640406
Report Number1020279-2022-02844
Device Sequence Number4919106
Product Code JDG
UDI-Device Identifier03596010436573
UDI-Public03596010436573
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71118224
Device Catalogue Number71118224
Device Lot Number16BM02831
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2022
Supplement Date Received by Manufacturer07/14/2022
07/15/2022
08/05/2022
Initial Report FDA Received Date06/09/2022
Supplement Report FDA Received Date07/15/2022
07/19/2022
08/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/03/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR
Patient SexFemale